Levensbedreigend serotoninesyndroom na eenmalige toevoeging van een serotonineheropnameremmer aan een onderhoudsbehandeling met een monoamineoxidaseremmer

Translated title of the contribution: Life-threatening serotonin syndrome following a single dose of a serotonin reuptake inhibitor during maintenance therapy with a monoamine oxidase inhibitor

A. M. Zonneveld*, M. Hagenaars, N. C. Voermans, H. P.M.M. Gelissen, J. A.H.R. Claassen

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

A 72-year-old man presented to the emergency clinic with motor restlessness and diminished consciousness 24 hours after he had mistakenly been given venlafaxine. He was referred from the psychiatric clinic where he was treated with tranylcypromine. Shortly after arrival, a severe serotonin syndrome developed with generalised myoclonic seizures, hyperreflexia, hypertonia, a rapid increase in temperature to 40.9°C, hypertension, tachycardia, respiratory insufficiency, hyperkalaemia and metabolic acidosis. The patient was treated with the sedative propofol and the muscle relaxant rocuronium, followed by intubation and artificial respiration. He was cooled on a cooling mattress. Twenty-four hours later the airway tube could be removed and after 48 hours he was returned to the psychiatric ward in good condition. Tranylcypromine is a monoamine oxidase inhibitor and venlafaxine is a serotonin and noradrenaline reuptake inhibitor. When two serotoninergic agents are combined, the serotonin syndrome may develop, and this may be life-threatening. The treatment of this syndrome with propofol and rocuronium can be given quickly and safely in practically every hospital.

Original languageDutch
Pages (from-to)1081-1084
Number of pages4
JournalNederlands Tijdschrift voor Geneeskunde
Volume150
Issue number19
Publication statusPublished - 13 May 2006

Cite this